Health  

Fresh concerns over cancer-causing blood pressure drugs


*Hypertension pills recalled because they contain chemical used in rocket fuel
Medicines regulators in Nigeria, United Kingdom (U.K.) and United States (U.S.) have raised fresh alerts on circulation of possible cancer-causing blood pressure drug, Valsartan, in their countries. Valsartan is mainly used for treatment of high blood pressure, congestive heart failure, and to increase the chances of living longer after a heart attack.

While the UK regulator, the Medicines and Healthcare products Regulatory Agency (MHRA), and US counterpart, the Food and Drug Administration (FDA) have recalled the products in-country, they have also alerted sister agencies globally including the National Agency for Food and Drug Administration and Control (NAFDAC).NAFDAC, however, said the product is not registered by the Agency and it therefore cannot call for a recall but alert the public.

Indeed, MHRA has recalled thousands of blood pressure pills from pharmacies amid fears they could cause cancer. Four types of medications branded as Irbesartan Hydrochlorothiazide have been pulled from shelves because they could contain a carcinogenic ingredient once used in rocket fuel.

It is the latest in a batch of recalls affecting blood pressure drugs and could impact thousands of patients with hypertension – the medical term for high blood pressure.Officials have yet to explain how the contamination may have occurred – but changes in the manufacturing process were blamed for producing the same potent chemical in other pills that have been recalled worldwide.

NAFDAC had on December 14, 2018 raised public alert with number 0038/2018 on all lots of Amlodipine/Valsartan combination tablets and Amlodipine/Valsartan/Hydrochlorothiazide combination tablets by Teva Pharmaceuticals, US. Amlodipine/Valsartan combination tablets and Amlodipine/Valsartan/Hydrochlorothiazide combination tablets are used for the treatment of high blood pressure and to prevent heart failure. The Agency, in the alert published on it website said it has been informed that Teva Pharmaceuticals, US is voluntarily recalling all lots of Amlodipine/Valsartan combination tablets and Amlodipine/Valsartan/Hydrochlorothiazide combination tablets due to an impurity detected in Valsartan, one of the active pharmaceutical ingredient (API) in the combinations.

According to NAFDAC, Mylan Laboratories Limited, Hyderabad, India manufactured Valsartan that contains the impurity known as N-nitroso-diethylamine (NDEA), which has been classified as a probable human carcinogen.NAFDAC warned: “Patients taking Amlodipine / Valsartan combination tablets or Amlodipine / Valsartan / Hydrochlorothiazide combination tablets should contact their doctor or pharmacist for advice as stopping the drugs immediately with no comparable alternative could pose a greater risk to patients’ health.

“Amlodipine/Valsartan combination tablets and Amlodipine/Valsartan/Hydrochlorothiazide combination tablets manufactured by Teva Pharmaceuticals, USA are not registered by the Agency.

“Therefore, there is no recall or request by NAFDAC for the manufacturer to remove the products from the Nigerian market.”NAFDAC, however, implored all importers, wholesalers and retailers not to illegally import, distribute and sell any of the affected products. The Agency advised healthcare providers and other members of the public to stop the administration of the affected products that might have been bought privately from the US or other countries for private use.

NAFDAC urged anybody in possession of the affected products should submit them to the nearest NAFDAC office. “Consumers are advised to report adverse events related to the use on any of these products to the nearest NAFDAC office, NAFDAC PRASCOR (20543 TOLL FREE from all networks) or via pharmacovigilance@nafdac.gov.ng.”NAFDAC had in July 2018 joined other regulatory agencies worldwide to recall a blood pressure medication from the market after it was found to contain a cancer-causing chemical.

Valsartan, made in China, was recalled in 22 countries, including the UK and the US earlier in July, but the warning is now worldwide. Investigators found that N-Nitrosodimethylamine, a chemical used in rocket fuel, had contaminated the drug’s production at Zhejiang Huahai, a Chinese company that ships the medicine worldwide.

The chemical is thought to be carcinogenic; so production of the pills has stopped. China’s National Health and Family Planning Commission said that the drug must not be used for diagnosis or treatment. Director-General of NAFDAC, Prof. Moji Adeyeye, had told The Guardian: “We have ordered a recall of the product and raised caution on its use due to contamination. The contaminated drug is from a factory in China. The Valsartan registered with NAFDAC is by two different local companies. We had since July 9, 2018 issued official recall of the product in Nigeria.“We have also started follow-up investigation and monitoring the situation worldwide.”

The agency noted on its website: “NAFDAC has been notified by MHRA that all batches of Valsartan capsules manufactured by Dexcel Pharma Ltd. and all batches of Valsartan tablets manufactured by Accord Healthcare previously known as Actavis Group PTC EHF are being recalled from pharmacies as a precautionary measure at a European level.“The recall is due to possible contamination with N-nitrosodimethylamine (NDMA), which has genotoxic and carcinogenic potentials. The contamination is as a result of change in the manufacturing process of the active substance (valsartan) manufactured in China.

Also, the MHRA in December 2018 announced it pulled four batches of the tablets as a ‘precautionary measure’ due to possible N nitrosodiethylamine (NDMA) contamination.It insisted there is ‘no evidence’ the impurity has caused any harm to patients and it reiterated that not all products containing the ingredient irbesartan are affected.It is unclear how many of the affected products, all made by Actavis – now known as Accord – will be recalled.

In this article:
cancerNAFDAC
Receive News Alerts on Whatsapp: +2348136370421


No comments yet

Related